Reactions 1680, p117 - 2 Dec 2017 Staphylococcal endophthalmitis: case report A 60-year-old woman developed Staphylococcal endophthalmitis following treatment with dexamethasone [Ozurdex] and ofloxacin [dosages not stated and not all routes stated]. The woman, who had a history of diabetic retinopathy, was diagnosed with diabetic macular oedema (DME). She was advised intravitreal bevacizumab injection in both the eyes. Improvement was observed in left eye with best corrected visual acuity (BCVA) 6/18, but DME in the right eye persisted. Later, she was given intravitreal dexamethasone injection in the right eye under aseptic precautions followed by administration of ofloxacin eye drops 3 times a day for 3 days. After 72 hours, she presented with redness and pain in the right eye. Examination showed conjunctival congestion and hypopyon with inflammatory membrane in the anterior chamber. Grade 4 vitreous opacity with no view of the retina was noted by fundus evaluation. B-scan ultrasonography revealed increase in intravitreal echoes with intact retinochoroidal complex, suggesting vitritis. She was diagnosed with acute endophthalmitis. The woman’s implant from vitreous cavity was removed by pars plana vitrectomy (PPV). During same session combination of tobramycin and vancomycin was administered. Growth of coagulase-negative Staphylococcus was observed on blood agar culture of vitreous sample. The organism was also found to be resistant to ofloxacin and levofloxacin. After operation, she was treated with tobramycin, dexamethasone, gatifloxacin and cycloplegic eye drops. A week after removal of the implant by vitrectomy improvement was noted in BCVA 6/36, but DME persisted. Author comment: "Our case demonstrated that acute endophthalmitis can occur following dexamethasone intravitreal implant." "In conclusion, our case demonstrated that endophthalmitis can occur after intravitreal dexamethasone implant, and postinjection prophylactic antibiotic use could have been a risk factor." Mahalingam P, et al. Drug-resistant coagulase-negative staphylococcal endophthalmitis following dexamethasone intravitreal implant. Indian Journal of Ophthalmology 65: 634-636, No. 7, Jul 2017. Available from: URL: http:// doi.org/10.4103/ijo.IJO_810_16 - India 803285077 0114-9954/17/1680-0001/$14.95 Adis © 2017 Springer International Publishing AG. All rights reserved Reactions 2 Dec 2017 No. 1680
Reactions Weekly – Springer Journals
Published: Dec 2, 2017
It’s your single place to instantly
discover and read the research
that matters to you.
Enjoy affordable access to
over 18 million articles from more than
15,000 peer-reviewed journals.
All for just $49/month
Query the DeepDyve database, plus search all of PubMed and Google Scholar seamlessly
Save any article or search result from DeepDyve, PubMed, and Google Scholar... all in one place.
All the latest content is available, no embargo periods.
“Whoa! It’s like Spotify but for academic articles.”@Phil_Robichaud